Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 263, NWS St. Louis, MO

May 3, 2006Gasconade County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 3, 2006, 10:00 AM CDT for Gasconade County, Missouri. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2006, 10:00 AM CDT (15:00 UTC)
Expired
May 3, 2006, 10:30 AM CDT
In force
30 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Gasconade County, MO

The radar

The St Louis radar (KLSX), 81 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 10:10 AM CDTHAIL 1Bland, MO1 INCH HAIL OFF AND ON FROM 1010 - 1020 AM.
May 3, 10:20 AM CDTHAIL 0.75Owensville, MO
May 3, 10:30 AM CDTHAIL 14 S Bland, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 031500
SVRLSX
MOC073-031530-
/O.NEW.KLSX.SV.W.0263.060503T1500Z-060503T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1000 AM CDT WED MAY 3 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GASCONADE COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 1030 AM CDT

* AT 955 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM JUST WEST OF HERMANN TO        
  BLAND...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HERMANN...
  OWENSVILLE...
  DRAKE...
  ROSEBUD...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3829 9165 3870 9164 3868 9160 3868 9152
      3871 9140 3858 9137 3822 9138 3822 9153
      3820 9155 3817 9155 3817 9163

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 4:30 AM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, May 3, 4:30 AM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
430 AM CDT WED MAY 3 2006

CLOSD LOW HAS FORMED JUST NORTH OF THE U.S./CANADIAN BORDER AND IS
CAUSING A SFC LOW TO DEVELOP JUST N OF THE MINNESOTA BORDER THIS
MORNING. MEANWHLE ENERGY MOVING IN OFF THE PACIFIC COAST IS CAUSING
A TROF TO SHARPEN OVER NRN CALIFORNIA AND LITTLE PIECES OF NEBULOUS
ENERGY DEVELOP OVER THE ROCKIES AND MOVE OUR WAY.  ITS TOUGH TO
DIFFERENTIATE EXACTLY WHEN THESE WILL COME OUT SO CAN ONLY TRY TO
DEAL WITH THE FIRST ONE ATTM.  IT APPEARS THAT ONE SUCH PIECE OVER
NEBRASKA IS ALIGNING WITH A CDFNT THAT EXTENDS FROM SFC LOW NEAR
CANADA AND CURLS SOUTH THEN SOUTHWEST THROUGH WESTERN IOWA INTO
SW KANSAS.

THE CLOSD LOW MOVG EAST COMBINES WITH SHARPENING WAVE OVR CALIFORNIA
TO ALLOW RISING HEIGHTS FROM THE PACIFIC COAST INTO ALBERTA. THIS
WILL BE REFLECTED IN A SURFACE HIGH DEVELOPING IN THE NORTHERN
PLAINS AND IN THE LEE SIDE OF THE ROCKIES AND SLIDING SOUTHEAST
INTO THE AREA.  THIS SHOULD BEGIN TO SHUNT THE ENERGY PIECES
COMING OUT OF THE ROCKIES A BIT FURTHER SOUTH AND EVENTUALLY
SETTLE PRECIPITATION SOUTH INTO ARKANSAS WITH SOUTHERN MISSOURI
BEING IN THE NORTHERN FRINGE OF THE PRECIPITATION UMBRELLA.

NOT SURE HOW FAR SOUTH THE COLD FRONT WILL MOVE. SPC HAS THE FRONT
STALLING OUT AND HOLDING OVR NRN MO THROUGH THURSDAY. IF SO WE
SHOULD HAVE A DECENT CHANCE FOR PRECIPITATION AGAIN TOMORROW.

THUNDERSTORMS ARE BREAKING OUT JUST NORTHEAT OF KANSAS CITY ATTM
AND CORFIDI VECTORS CURL MORE NORTHWESTERLY FURTHER EAST SO THESE
WILL PROBABLY HOLD TOGETHER AND MOVE EAST AND THEN EAST SOUTHEAST
TOWARD KCOU AND KSTL THIS MRNG.  WILL MAKE SOME LAST MINUTE
INCREASES TO POPS TO FOLLOW UP ON THIS.

TEMPS WILL COOL BY FRIDAY BEHIND THE COLD FRONT. 850MB TEMPS FALL
TO PLUS 2 TO PLUS 6 OVR NRN HALF OF CWA...IF CLOUDS ROLL BACK IN
IT WILL BE EVEN COOLER THAN FORECAST.  WL HAVE TO WATCH THAT.

PEDIGO
&&

.AVIATION...
FOR THE 12Z TAFS...
COLD FRONT EXTENDED FROM CENTRAL IOWA ACROSS THE NORTHWEST CORNER OF
MISSOURI INTO SOUTHEAST COLORADO EARLY THIS MORNING. FRONT WILL
CONTINUE TO MOVE SLOWLY SOUTHEASTWARD TODAY AND TONIGHT. BY 12Z
THURSDAY, EXPECT THE FRONT WILL EXTEND FROM SOUTHERN INDIANA ACROSS
THE MISSOURI BOOTHEEL INTO EASTERN OKLAHOMA. CLUSTER OF SHOWERS AND
THUNDERSTORMS WAS MOVING ACROSS NORTHEAST AND CENTRAL MISSOURI AT
THIS TIME. MOVEMENT WAS TO THE EAST-NORTHEAST. EXPECT WIDESPREAD
SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY AHEAD OF THE COLD
FRONT.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 3, 6:36 AM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
636 AM CDT WED MAY 3 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041145-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
636 AM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SETTLE SOUTHEAST ACROSS MISSOURI TODAY AND
TONIGHT. IT TRIGGERED THUNDERSTORMS ACROSS THE NORTHERN HALF OF
MISSOURI EARLY THIS MORNING. THESE STORMS WILL MOVE ACROSS
NORTHERN MISSOURI INTO CENTRAL ILLINOIS BRINGING OCCASIONAL HEAVY
DOWNPOURS...SMALL HAIL AND GUSTY WINDS. THEY WILL PROBABLY
WEAKEN THROUGH THE MORNING AND THEN REFORM WITH STRONG AND LOCALLY
SEVERE THUNDERSTORMS ACROSS THE BISTATE AREA LATER THS AFTERNOON
AND EVENING. DAMAGING WINDS AND HAIL ARE THE MOST LIKELY THREAT IF
SEVERE WEATHER OCCURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ALTHOUGH THE COLD FRONT WILL SETTLE TO JUST SOUTH OF THE
AREA...CONDITIONS ARE STILL SOMEWHAT UNSETTLED AND THERE COULD
BE FAVORABLE CONDITIONS FOR MORE LOCALLY SEVERE THUNDERSTORMS TO
DEVELOP AGAIN ON THURSDAY. THE AIR WILL BE QUITE UNSTABLE WITH
STEEP MID-LEVEL LAPSE RATES WILL BE QUITE STEEP AND STORMS ARE
EXPECTED TO FORM ON A DRYLINE IN OKLAHOMA AND MOVE EAST NORTHEAST
INTO ARKANSAS AND POSSIBLY MISSOURI. GREATEST THREAT IS FOR LARGE
HAIL ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON OR TONIGHT.
THOSE RESPONSIBLE SHOULD KEEP ABREAST OF LOCAL WEATHER CONDITIONS.

PEDIGO

In the hours before

Local storm report, May 3, 9:29 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
929 AM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             JEFFERSON CITY          38.57N 92.19W
05/03/2006  E1.00 INCH       COLE               MO   TRAINED SPOTTER

            REPORT FROM HIGHWAY PATROL..HAIL RANGING FROM 1/2 TO 1
            INCH MAINLY ON THE EAST SIDE OF JEFFERSON CITY.

&&

JKRAMPER
Local storm report, May 3, 9:31 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
931 AM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             OSAGE CITY              38.55N 92.03W
05/03/2006  E0.75 INCH       OSAGE              MO   TRAINED SPOTTER

&&

JKRAMPER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:19 AM CDTSevere Thunderstorm WarningLSXGasconade, Montgomery, Osage26 min
May 3, 8:48 AM CDTSevere Thunderstorm WarningLSXCallaway42 min
May 3, 9:25 AM CDTSevere Thunderstorm WarningLSXOsage50 min
May 3, 9:32 AM CDTSevere Thunderstorm WarningLSXCallaway, Montgomery, Warren43 min
May 3, 10:33 AM CDTSevere Thunderstorm WarningLSXGasconade27 min
May 3, 10:43 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin22 min
May 3, 2:11 PM CDTSevere Thunderstorm WarningLSXReynolds49 min
May 3, 2:40 PM CDTFlash Flood WarningLSXReynolds4 hr
May 3, 6:03 PM CDTSevere Thunderstorm WarningLSXFranklin, Washington72 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.